Arizona, 2016

Flash Flood in Arizona, August 10, 2016

August 10, 2016 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with heavy rain developed across the west central deserts, including much of central La Paz county, during the late afternoon hours on August 10th. Some of the stronger storms produced intense rainfall rates in excess of 2 inches per hour which led to episodes of flash flooding that persisted into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with heavy rain developed across the west central deserts, including much of central La Paz county, during the late afternoon hours on August 10th. Some of the stronger storms produced intense rainfall rates in excess of 2 inches per hour which led to episodes of flash flooding that persisted into the evening hours. A trained spotter near Bouse measured over 2 inches of rain within 45 minutes, and the heavy rain led to flash flooding along Highway 72 to the southeast of Bouse. Both Flash Flood Warnings and Small Stream Flood Advisories were issued for the area due to the heavy rain. No accidents or injuries were reported due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 5:51 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 10, 5:51 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
551 PM MST WED AUG 10 2016

.SYNOPSIS...
Any further thunderstorm activity will steadily dwindle over central
Arizona with even the mountainous areas of eastern Arizona
struggling to see any action by the weekend. With this drying trend,
temperatures will also begin to increase through the weekend and
into early next week.

&&

.DISCUSSION...
12Z regional sounding data depicted quite the unstable environment
with little inhibition to cap off convection, however a lack of a
more defined forcing mechanism and overall subsident flow has kept
thunderstorm activity over central Arizona to a minimum. Juicy 14
g/kg sfc-H8 mixing ratios on KPSR sounding were topped with fairly
steep lapse rates and near saturation in the H8-H7 layer (evident by
numerous towering Cu early this morning). Unfortunately based on
recent WV imagery, it appears drier air aloft was vertically mixing
into this H7 layer essentially helping erode elevated instability.
Add in the fact that shortwave energy has bifurcated central Arizona
(one shortwave ejecting into southern Utah and another moving towards
SW New Mexico), and Cu fields have turned into more flat fair
weather variety for the time being.

Despite all these negating features, surface warming and lingering
moisture in the boundary layer has allowed moderate MLCape (1000-
1500 J/kg) in a weakly capped environment to build. Most likely
areas for convective building appears to be over NW Maricopa county
on the tail end of shortwave cooling aloft, terrain features in
southwest Maricopa County where inhibition is weakest, as well as
higher terrain areas of Gila County with orographic/upslope flow.
Earlier convective high resolution model windows (as recently as 00Z
and 06Z) were very bullish about expansive storms, however recent
iterations along with multiple runs of the HRRR suggest only limited
convective coverage. Regardless, given the boundary layer moisture
content, amount of Cape below the freezing level, and potential for
storms oriented along the propagation vector yielding nearly
stationary echoes, have kept Flash Flood Watch valid into the
evening hours though admittedly the coverage of potential flooding
will now be more isolated.

Convection into, or through the overnight hours into Thursday
morning will be highly dependent on action this evening and
potential outflow boundaries generated by said thunderstorms. Given
the current uncertainty regarding convective coverage even 3-6 hours
from now, confidence in any rainfall heading through Thursday
morning is quite low. Several high resolution models suggest
residual showers/storms propagating through the southeast forecast
area, though just as many members have no such reflection. POPs were
tailored towards ensemble means until continually drier air advects
into central Arizona Thursday afternoon strongly relegating storm
chances to higher terrain locations.

Deeper moisture will begin to thin even more rapidly on Friday with
only enough residual deeper moisture supporting storm chances over
isolated parts of southern Gila County during the afternoon hours.
Some boundary layer moisture may still hang into Arizona keeping
high temperatures more in check towards the climatological normal.
Through the weekend into early next week, H5 heights will build to
near 592dm; and while not anything completely unusual or record
breaking for mid August, afternoon highs will peak above 110F
through much of southeast California pushing towards excessive
levels.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Despite moisture in place the afternoon was quiet across the Phoenix
area due to a few other missing factors. We are seeing a bit more
convection develop across central Arizona but it is still isolated.
Based on latest data and trends opted to remove explicit mention of
any showers or thunderstorms at TAF sites for this evening. That is
not to say the chance is zero, about 20-30% actually, but not high
enough to warrant mention. Will continue to monitor trends and
provide updates as needed through the evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Drier air will continue to move into southern California. Potential
remains for isolated showers/storms through the evening hours but
likely to avoid any direct impacts to area airfields.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...
Through the weekend and into early next week, drier air will
gradually filter through the entire region relegating storms to far
southern and eastern Arizona. Modest thunderstorm chances may return
to parts of the district by the middle of next week. With the drier
air, temperatures will rebound back into an above normal category
while minimum relative humidity values fall back into a 10-25%
range. Overnight recovery will be fair to good. Winds should only be
problematic in the typical upslope gusty areas.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today with only slim chances on
Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ021>024-027-028.

CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...MO
AVIATION...Iniguez
Fire Weather...MO/Kuhlman

In the hours before

Special weather statement, Aug 10, 5:30 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST WED AUG 10 2016

AZZ028-110115-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
530 PM MST WED AUG 10 2016

...SPECIAL WEATHER STATEMENT...

AT 530 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF FREEMAN...OR 18 MILES WEST OF CASA GRANDE. THIS STORM
WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STANFIELD.

LAT...LON 3288 11214 3299 11191 3279 11184 3279 11187
      3277 11189 3276 11205 3273 11205 3272 11208
TIME...MOT...LOC 0030Z 253DEG 4KT 3282 11203

HERNANDEZ

The radar

The Yuma radar (KYUX), 164 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
August 10, 6:30 PM MST to 10:00 PM MST
Where
La Paz County, 4.46 mi SW of Bouse to 4.64 mi NE of Bouse
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.886, -114.057

Thunderstorms with intense rainfall developed across the west central deserts, including La Paz county, during the afternoon hours on August 10th. Peak rain rates exceeded 2 inches per hour at times and the intense rain led to episodes of flash flooding. As an example of the heavy rain that occurred, a trained weather spotter 1 mile east of Bouse measured 2.05 inches within a 45 minute period ending about 2000MST. At 1931MST, the Arizona Department of Highways reported that Highway 72 was impassable to the southeast of Bouse due to flash flooding. A Flash Flood Warning was issued for the area at 1815MST and it remained in effect through 2218MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647227.